Hail, Jerauld
- When
- June 13, 5:30 PM CST
- Where
- Jerauld County, 18.48 mi NNW of Crow Lake
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 44.180, -98.920
Large hail caused an unknown amount of vehicle damage.
Thunderstorms produced large hail at several locations west of the James River in southeast South Dakota on the evening of June 13th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms produced large hail at several locations west of the James River in southeast South Dakota on the evening of June 13th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 13, 2:00 PM CST, 3 hours 30 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 300 PM CDT WED JUN 13 2012 .DISCUSSION.../ISSUED AT 300 PM CDT/ A WARM AND BREEZY EVENING AHEAD WITHOUT MUCH OF A THREAT FOR THUNDERSTORMS. INCREASING INSTABILITY IN THE LOW TO MID LEVELS MAY SPARK AN ISOLATED THUNDERSTORM IN SOUTH CENTRAL SOUTH DAKOTA EARLY THIS EVENING...BUT UPPER LEVEL SUPPORT IS IN QUESTION. IF SOMETHING COULD DEVELOP IT WOULD LIKELY BECOME SEVERE WITH GOOD 0 TO 3KM...30 KNOTS...AND 0 TO 6KM SHEAR...45 KNOTS...AS WELL AS CAPE VALUES OF 1500 TO 2000 J/KG. THE MAIN THREATS WOULD BE GOLF BALL SIZED HAIL AS WELL AS WIND GUSTS TO 70 MPH. BEYOND THIS ISOLATED THREAT THUNDERSTORMS WILL LIKELY DEVELOP OVER NORTHWEST/NORTH CENTRAL SOUTH DAKOTA AND MOVE EAST SOUTHEAST THROUGH THE NIGHT. BY ABOUT 9Z MID LEVEL WINDS MAY INCREASE ENOUGH THAT STORM MOTION WOULD BE IN A MORE EAST OR EAST NORTHEAST DIRECTION. THIS SHOULD KEEP ANY THREAT FOR THUNDERSTORMS TONIGHT TO MAINLY HIGHWAY 14 AND NORTH. IF LOW LEVEL MOISTURE WERE A LITTLE DEEPER THERE WOULD BE A BETTER CHANCE FOR THE MCS TO BUILD SOUTHEAST...BUT WIT UPSTREAM DEW POINTS IN THE MID 50S ALL THE WAY TO NORTHERN TEXAS IT SEEMS LIKE THE MID LEVEL COMPONENT WILL HAVE MORE EFFECT. LOWS TONIGHT WILL BE MILD AND IN THE MID TO UPPER 60S. THURSDAY A TOUGH CALL AS MOISTURE IN THE LOW TO MID LEVELS INCREASES AND THE FRONT APPROACHES FROM THE EAST. SIMILAR TO THIS MORNING...ONLY STRONGER...THE 800 TO 700MB MOISTURE TRANSPORT SETS UP OVER WESTERN AND CENTRAL PARTS OF THE CWA IN THE MORNING THEN TRANSITIONS EAST THROUGH THE DAY. BULK SHEAR VALUES IN THE 0 TO 1KM AND 0 TO 6KM LAYERS REMAINING INTERESTING ENOUGH THAT SOME ORGANIZED SEVERE WEATHER MAY BE A THREAT...ESPECIALLY WHEN COUPLED WITH CAPE VALUES AROUND 2000 J/KG. THE MOST DIFFICULT PART ABOUT TOMORROW WILL BE TIMING AND A GENERAL LACK OF CONVERGENCE. HIGHS THURSDAY WILL BE DEPENDENT UPON CLOUDS/PRECIPITATION TIMING BUT LOOKING AT MAINLY LOW TO MID 80S. /08 THE FRONTAL BOUNDARY CONTINUES TO PUSH TO THE EAST ON THURSDAY NIGHT...SETTLING SOMEWHERE IN OUR FAR SOUTHEAST LATER AT NIGHT...THOUGH MODELS AGAIN ON SOME DISAGREEMENT ON HOW FAR EAST THE FRONT ACTUALLY MAKES IT. NEVERTHELESS...BETTER CHANCE OF CONTINUING CONVECTION WILL RESIDE OVER THIS AREA WHERE BEST MOISTURE TRANSPORT WILL REMAIN...THOUGH CONVECTION SHOULD BECOME LESS LATER AT NIGHT AS UPPER LEVEL SUPPORT PULLS AWAY FROM THE AREA. BEHIND THE FRONT IT WILL BE A LITTLE COOLER IN OUR NORTHWEST WITH LOWS DROPPING TO AROUND 60...WHILE FARTHER TO THE SOUTHEAST LOWS WILL BE IN THE UPPER 60S. MAY SEE A BREAK IN CONVECTION ON FRIDAY MORNING...WITH POSSIBLE REGENERATION IN OUR SOUTHEAST IN THE AFTERNOON IN THE VICINITY OF THE DYING FRONT AS ANOTHER SHORTWAVE PUSHES OUT OF EASTERN NEBRASKA AND INTO IOWA DURING THE DAY. COULD SEE A COUPLE OF SEVERE STORMS IN OUR SOUTH LATER IN THE AFTERNOON/EVENING ON FRIDAY WITH CAPE VALUES UP AROUND 1200 J/KG...THOUGH EFFECTIVE SHEAR LOOKS TO BE FAIRLY WEAK AT LESS THAN 20 KTS. THERMAL PROFILES WILL BE A LITTLE WARMER ON FRIDAY...AND HIGHS WILL REACH INTO THE MID TO UPPER 80S...DEPENDENT ON WHERE/WHEN CONVECTION DEVELOPS. ANOTHER FRONTAL BOUNDARY CROSSES THE AREA ON SATURDAY...BRINGING ADDITIONAL CONVECTION TO THE AREA WITH YET ANOTHER SHORTWAVE TRACKING OVERHEAD...THOUGH AGAIN THERE ARE MODEL DIFFERENCES ON TIMING OF THE FRONT. THERMAL PROFILES BEGIN TO COOL A BIT ON SATURDAY WITH HIGHS LOWER TO MID 80S. IN THE EXTENDED A NEARLY ZONAL UPPER LEVEL PATTERN SETS UP EARLY IN THE PERIOD...THEN TRANSITIONING TO A SOUTHWESTERLY UPPER FLOW TOWARD THE MIDDLE OF NEXT WEEK AS A TROUGH MOVES OUT OF THE WESTERN U.S. AT THAT TIME. THE UNSETTLED PATTERN WILL PERSIST WITH PERIODIC CONVECTION CHANCES THROUGH THE PERIOD. OBVIOUSLY HARD TO PIN DOWN TIMING...BUT THE DRIER DAYS MAY BE SUNDAY AND TUESDAY...WITH BETTER CONVECTION CHANCES MONDAY AND WEDNESDAY. TEMPERATURES WILL REMAIN ABOVE NORMAL THROUGH THE EXTENDED. && .AVIATION.../FOR THE 18Z TAF ISSUANCE/ EXPECTING VFR CONDITIONS THROUGH MOST OF THE NIGHT. ISOLATED THUNDERSTORMS WILL BE POSSIBLE IN SOUTH CENTRAL SOUTH DAKOTA EARLY THIS EVENING BUT ANY ORGANIZED THUNDERSTORM ACTIVITY IS EXPECTED TO REMAIN NORTHWEST OF THE AREA THROUGH ABOUT 9Z. FROM 9Z THROUGH 18Z THURSDAY THE CHANCES FOR THUNDERSTORMS WILL INCREASE FROM NORTHWEST TO SOUTHEAST ACROSS THE AREA...BUT THE BETTER CHANCES WILL BE AFTER 18Z THURSDAY. SOME MVFR CEILINGS WILL BE POSSIBLE WITHIN AND NEAR THE THUNDERSTORMS BUT CEILINGS SHOULD GENERALLY BE IN THE 4-8KFT LAYER. /08 && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 242 PM CDT WED JUN 13 2012 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-141200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 242 PM CDT WED JUN 13 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... ISOLATED THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND EARLY THIS EVENING NEAR THE MISSOURI RIVER FROM AROUND CHAMBERLAIN TO YANKTON. IF STORMS CAN DEVELOP HAIL TO THE SIZE OF GOLF BALLS AND WIND GUSTS TO 70 MPH WILL BE POSSIBLE. LATER TONIGHT...THUNDERSTORMS THAT DEVELOP OVER NORTHWEST SOUTH DAKOTA LATE THIS AFTERNOON WILL MOVE EASTWARD. A FEW OF THE THUNDERSTORMS COULD DEVELOP SOUTHWARD INTO THE HIGHWAY 14 CORRIDOR LATE TONIGHT THEN A LITTLE FARTHER SOUTH AROUND SUNRISE. THIS ACTIVITY IS NOT EXPECTED TO BE SEVERE. WIND... FREQUENT SOUTHERLY WIND GUSTS OF 30 TO 35 MPH CAN BE EXPECTED THROUGH SUNSET EAST OF THE JAMES RIVER VALLEY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A RISK OF SEVERE THUNDERSTORMS LATE THURSDAY MORNING THROUGH THURSDAY EVENING...MAINLY ALONG AND EAST OF A TYNDALL SOUTH DAKOTA TO BROOKINGS SOUTH DAKOTA LINE. THE PRIMARY THREAT WOULD BE HAIL UP TO THE SIZE OF WALNUTS AND WIND GUSTS AROUND 65 MPH. AN ACTIVE PATTERN COULD BRING THUNDERSTORMS TO THE AREA MAINLY FRIDAY NIGHT AND AGAIN LATE SATURDAY AND SATURDAY NIGHT. THERE IS ENOUGH INSTABILITY THAT A FEW OF THESE STORMS COULD BECOME SEVERE...BUT SPECIFIC TIMING AND LOCATION ARE DIFFICULT TO ASCERTAIN AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 500 PM CDT OVER MAINLY SOUTH CENTRAL SOUTH DAKOTA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The Aberdeen radar (KABR), 147 km away, was scanning. The volume nearest the first event began at 23:29 UTC.
11 hail. Local standard time, as filed.
Large hail caused an unknown amount of vehicle damage.
Large hail dented vehicles, broke windshields, and damaged roofs. There was also an unknown amount of crop damage.
Large hail fell for less than a minute.
Large hail caused an unknown amount of damage to vehicles and crops.
Large hail caused an unknown amount of damage to vehicles and crops.
Large hail caused an unknown amount of damage to vehicles, roofs, and crops.
Large hail, lasting for 20 minutes, caused an unknown amount of damage to vehicles and crops. Rainfall with the hail measured 0.17 inch.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, June 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 395783, 395781, 395785, 395790, 395792, 395793, 395795, 395796, 395800, 395801, 395803.